Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at May 14, 2018, 4:01 PM CDT for Allen County, Woodson County, Kansas. It was in force for 4 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 14, 2018, 4:01 PM CDT (21:01 UTC)
- Expired
- May 14, 2018, 8:00 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KS, Woodson County, KS
The radar
The Topeka radar (KTWX), 131 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 14, 4:14 PM CDT | FLASH FLOOD | Iola, KS | HIGH WATER IN TOWN ON STATE AND JEFFERSON STREETS WITH PORTIONS OF THESE STREETS BEING BARRICADED. |
| May 14, 4:32 PM CDT | FLASH FLOOD | 4 W Iola, KS | SEVERAL RURAL ROADS IMPACTED BY HIGH WATER WEST OF IOLA. |
| May 14, 5:11 PM CDT | HEAVY RAIN 4.4 | 5 Nw Iola, KS | |
| May 14, 5:11 PM CDT | HEAVY RAIN 4.4 | Iola, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 9.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
529
WGUS53 KICT 142101
FFWICT
KSC001-207-150100-
/O.NEW.KICT.FF.W.0001.180514T2101Z-180515T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
401 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Flash Flood Warning for...
Northern Woodson County in southeastern Kansas...
Northwestern Allen County in southeastern Kansas...
* Until 800 PM CDT
* At 359 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Iola, La Harpe, Gas, Neosho Falls, Bassett and Piqua.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3790 9524 3789 9552 3799 9595 3804 9595
3804 9524
$$
MCGUIREWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 14, 3:57 PM CDT, 4 minutes earlier.
Area forecast discussion, May 14, 3:57 PM CDT, 4 minutes before
Area Forecast Discussion National Weather Service Wichita KS 357 PM CDT Mon May 14 2018 .SHORT TERM...(This evening through Thursday night) Issued at 307 PM CDT Mon May 14 2018 Early this afternoon, thunderstorms have begun to develop along and south of a quasi-stationary front draped across the forecast area. These storms have initially been in eastern Kansas, but as convective inhibition continues to erode and enhanced convergence ensues along the boundary, more storms are expected to initiate this afternoon and evening. The primary threat area looks to be south central and southeast Kansas, generally along and east of a line from Kingman to Chase counties. This area is included in a Severe Thunderstorm Watch in effect until 1000pm this evening, though it is possible that some showers and non-severe storms could linger after this time frame initially along the Oklahoma border and later in central KS. Main concerns with any severe storms that develop will be large hail up to the size of ping-pong balls, damaging wind gusts up to 70 mph, frequent lightning, and locally heavy rainfall, with rain rates of near 2 inches per hour already observed in a couple of cells that moved through Greenwood and Woodson counties. Current thinking is that the surface front will slide southward tomorrow, which should push the development of severe storms further south into central and western Oklahoma and northern Texas, though a few showers and thunderstorms are possible in southern Kansas. A strong storm or two will be possible, but widespread severe weather is not expected by Tuesday afternoon due to much more stable air over Kansas versus locations further south. Wednesday and Thursday become much more tricky as the front sinks even further south and then lifts back north on Thursday as an upper low continues to dwell over the Central Great Basin. Overall, thinking is that we should see a shot at a few scattered showers or thunderstorms, but exact timing and areal coverage is dicey to say the least .LONG TERM...(Friday through Monday) Issued at 307 PM CDT Mon May 14 2018 By Friday, the upper low over the western CONUS is progged to begin lifting northward through the weekend. Ample low level moisture will continue to be advected into the area bringing lingering chances of showers with occasional embedded thunder off and on throughout the weekend and into early next week. Temperatures should remain above normal throughout the period until at least Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon May 14 2018 Scattered strong to severe convection will develop along a nearly stationary front sagging very slowly south into south central Kansas and the Flint Hills late this afternoon and evening. The front will move south a bit more as a weak cold front tonight with north to northeast surface winds and lowering CIGS expected later tonight with some MVFR category. Some elevated convection is possible as well north of the front. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 64 82 64 82 / 60 30 40 40 Hutchinson 62 80 61 81 / 40 30 30 40 Newton 63 80 63 81 / 50 30 30 40 ElDorado 64 81 63 81 / 60 30 30 40 Winfield-KWLD 65 82 63 83 / 70 30 40 40 Russell 57 79 58 80 / 30 10 10 40 Great Bend 58 79 59 80 / 30 10 20 30 Salina 61 80 61 82 / 30 20 20 40 McPherson 61 80 61 81 / 30 30 20 40 Coffeyville 67 83 65 83 / 60 30 30 40 Chanute 66 82 64 83 / 60 30 30 40 Iola 66 81 63 82 / 60 30 20 30 Parsons-KPPF 67 83 65 83 / 60 30 30 40 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...TAV LONG TERM...TAV AVIATION...KED
Hazardous weather outlook, May 14, 3:54 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 354 PM CDT Mon May 14 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152100- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 354 PM CDT Mon May 14 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered strong to severe thunderstorms are expected to develop late this afternoon along and just south of a nearly stationary front. The most likely area for stronger and severe storms to develop will be south central and southeast Kansas, where a Severe Thunderstorm Watch remains in effect until 10pm this evening. The strongest storms will be capable of large hail up to ping-pong ball size and damaging down-burst winds up to 70 mph. In addition, high rainfall rates will be likely with the more intense storms this evening, which may lead to some localized flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Storms will be possible Tuesday through Wednesday night and again Friday through Saturday night. Strong storms will be possible with any of this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 10pm across south central and southeast Kansas. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 14, 3:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
317 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL NW IOLA 37.93N 95.40W
05/14/2018 E0.50 INCH ALLEN KS TRAINED SPOTTER
&&
KEDLocal storm report, May 14, 3:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
329 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL NW IOLA 37.93N 95.40W
05/14/2018 E0.88 INCH ALLEN KS TRAINED SPOTTER
&&
KEDLocal storm report, May 14, 3:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
335 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 PM HAIL 3 E SOUTH HAVEN 37.05N 97.35W
05/14/2018 E0.75 INCH SUMNER KS BROADCAST MEDIA
&&
KEDLocal storm report, May 14, 3:38 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
338 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 5 NW IOLA 37.98N 95.47W
05/14/2018 E1.00 INCH ALLEN KS TRAINED SPOTTER
&&
KEDLocal storm report, May 14, 3:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
343 PM CDT MON MAY 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 PM HAIL 8 NNE YATES CENTER 37.98N 95.69W
05/14/2018 E0.88 INCH WOODSON KS TRAINED SPOTTER
&&
KEDSpecial weather statement, May 14, 3:46 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Wichita KS
346 PM CDT MON MAY 14 2018
KSZ092-093-142145-
Cowley KS-Sumner KS-
346 PM CDT MON MAY 14 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Cowley County in south central Kansas...
Southeastern Sumner County in south central Kansas...
* Until 445 PM CDT
* At 345 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles southwest of Geuda Springs,
or 11 miles west of Arkansas City...moving northeast at 25 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Arkansas City, Winfield, Dexter, Geuda Springs, Winfield City Lake
and Strother Field Airport.
A severe thunderstorm watch remains in effect until 1000 PM CDT for
south central Kansas.
LAT...LON 3710 9737 3744 9688 3718 9665 3700 9714
3700 9730
TIME...MOT...LOC 2046Z 239DEG 22KT 3707 9724
MCGUIREThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 9:34 PM CDT | Special Weather Statement | ICT | Barton | 26 min |
| May 13, 9:58 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Lincoln, Russell | 62 min |
| May 13, 10:05 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 18 min |
| May 13, 10:35 PM CDT | Special Weather Statement | ICT | Ellsworth | 25 min |
| May 13, 10:38 PM CDT | Special Weather Statement | ICT | Lincoln | 37 min |
| May 13, 11:34 PM CDT | Special Weather Statement | ICT | Lincoln | 26 min |
| May 14, 12:04 AM CDT | Special Weather Statement | ICT | Russell | 26 min |
| May 14, 5:43 AM CDT | Special Weather Statement | ICT | Kingman, Reno | 32 min |
| May 14, 1:38 PM CDT | Special Weather Statement | ICT | Greenwood | 37 min |
| May 14, 1:44 PM CDT | Special Weather Statement | ICT | Woodson | 31 min |
| May 14, 2:17 PM CDT | Special Weather Statement | ICT | Woodson | 58 min |
| May 14, 2:21 PM CDT | Special Weather Statement | ICT | Greenwood | 24 min |
| May 14, 2:27 PM CDT | Special Weather Statement | ICT | Greenwood | 33 min |
| May 14, 2:33 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 31 min |
| May 14, 2:52 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 38 min |
| May 14, 3:03 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 42 min |
| May 14, 3:15 PM CDT | Special Weather Statement | ICT | Sumner | 30 min |
| May 14, 3:26 PM CDT | Severe Thunderstorm Warning | ICT | Allen | 64 min |
| May 14, 3:44 PM CDT | Severe Thunderstorm Warning | ICT | Woodson | 61 min |
| May 14, 3:46 PM CDT | Special Weather Statement | ICT | Cowley | 59 min |
| May 14, 4:16 PM CDT | Special Weather Statement | ICT | Sumner | 29 min |
| May 14, 4:21 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Woodson | 54 min |
| May 14, 4:41 PM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 14, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 57 min |
| May 14, 5:18 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 57 min |
| May 14, 5:21 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 39 min |
| May 14, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 44 min |
| May 14, 5:41 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood, Woodson | 64 min |
| May 14, 5:47 PM CDT | Severe Thunderstorm Warning | ICT | Chase, Greenwood | 43 min |
| May 14, 6:12 PM CDT | Tornado Warning | ICT | Cowley, Sumner | 48 min |
| May 14, 6:20 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Wilson, Woodson | 55 min |
| May 14, 6:37 PM CDT | Tornado Warning | ICT | Cowley | 53 min |
| May 14, 6:55 PM CDT | Special Weather Statement | ICT | Chase | 35 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.